Hi Dr. Rassman and Dr. Pak,
I am 29 years old male, taking Propecia for about 4 months now, and have 10% miniaturization, hair loss is not really noticeable. Also I am using a shampoo called Nioxin. But I see that a lot of hairs fall out when I am taking showers, combing my hair and just generally during the day. The hairs that fall out are healthy, thick hairs, but there are a lot of them, 200, maybe more! My questions are:
- Why is this happening? And is there any way to stop shredding so much hair?
- Another question I have is that, in recent years, my hair density seems to be thinner at the top of my head compared to the sides and back, even though the hair strands themselves are of same thickness. Is there a method to increase the density besides just taking Propecia?
Thanks very much!
You need to see your hair stylist for compounds that thicken the hair. Many of these compounds add water to thicken the hair as it is hydrophilic (water loving) and substances that cling to the hair follicle will increase the value of what you have. Usually, miniaturization of less than 10% is not really the classic miniaturization that we see in balding conditions. These miniaturized hairs may actually be the normal vellus hairs that are part of the follicular units in everyone. You should not be losing 200 hairs per day. If that keeps up you need to be evaluated by a hair expert as there may be a reason for that degree of hair loss. You say that the hairs that you are losing are healthy, thick hairs — well, healthy, thick hairs that fall out will not fall out in that quantity. There is a hair pull test which can be performed by an expert that will define if you are really losing hair at the rate you think.